Skip to content
My WebMD Sign In, Sign Up
Copaxone side effects?
avatar
SusieT0114 posted:
Have put in a call to Neuro, but wanted to ask anyways. I always get the "weird side effects of the meds. I have been on Copaxone for 1 1/2 months now. So fairly new at this, and this is my first med. Last Monday night when I injected I felt slightly nauseous. I figured it was just me. Nothing major. Then last night....oh gosh. I don't know if it is just the pain from the injections or what, or that "15 minute" reaction they talk about most people will get at some point in time. I iced my thigh and injected and surely felt that darn needle right away. A few minutes later I started with a shooting pain that would come and go this time part way up my stomach. Very strange. I started to feel a bit nauseated. Probably a bit panicked as well. Then warm all over, more nauseous, warm in the chest, my sons got me a wet wash cloth, turned on the fan (I had been cold before), were fanning me with little fans they made, I felt flushed and ready to vomit which thankfully I didnt. It finally eased, but I was very weak the entire time. I was trying to stay calm the entire time, but afterward was scared as could be. I watched the clock to make sure it wasn't lasting forever as my husband is out of town and was watching via webcam. sigh.

Has anyone had a similar experience? Any help would be greatly appreciated.

Thank you.
Was this Helpful?
12 of 24 found this helpful
Reply
 
avatar
Cyncla responded:
I've been using Copaxone for a week and this hasn't happened to me but I know that this is possible. The drug company told me about it , the MS nurse told me about it, the drug information I have says something about it. We are gonna all react alittle different.
I hope you got the information you needed from your neuro.
I'm still so new at this it's strange to be taking a shot for anything in my morning scope of things.
Let us know what's up. Thanks - Cyncla
 
avatar
SAKMA responded:
I was on copaxone for three years. I would get that on and off. The flushing was fairly typical. I just put up with it. Then I was taken off it. When I was put back on several years later I ended up with swelling the size of a gold ball and difficulty breathing. I was allergic to the stuff. From what I hear, this isn't too unusal. Check with your doctor to make sure.
 
avatar
SusieT0114 responded:
I did get to check with my Neuro. He said everything I explained was typical, which I pretty much knew but still needed to hear it from the "horse's mouth". He said he would hate to have to take me off Copaxone as I am doing so well on it and it is helping. He had me take a couple days off of it. I started back last night and honestly was scared as could be. I did see where someone had talked about taking tylenol , so I did that as well. Maybe it helped. I am willing to try anything at this point in time to NOT have to change meds. I know last night my anxiety was through the roof. But everything went well. The normal sting I get - well, I shouldn't stay sting, because it more or less feels like a bullet! Anyone have any tricks for your thighs? And has anyone tried a "topical numbing cream"? I am wondering is it just the needle that is so painful or is it the medicine as well? Thanks
 
avatar
hackwriter replied to SusieT0114's response:
Hi, Susie,

I had similar problems with painful injections and other side effects while on Copaxone and then Rebif. Those painful injections, etc., didn't get any better with time. I switched to Tysabri infusions. No pain, no side effects.

Icing didn't help me either. The medicine is likely causing some discomfort, too, so a topical probably won't penetrate deeply enough to totally take care of the problem. It's worth a try, though.

Hope things improve for you. But, if you cannot tolerate the side effects of a drug, you really shouldn't make yourself stick with it even if your neuro deems it effective. You have other effective alternatives that your doctor should be open to as well.

Kim
 
avatar
Bissy1no replied to SusieT0114's response:
I use the topical cream every day, 30 minutes before the injection and it is really helpful. Ice after the injection helps too.
 
avatar
tgelter responded:
Susie, I can relate to how you are feeling....I have been on copaxone for going on 5 years now. I have had quite a few shot reactions. I was even to the point of switching to a different treatment, because I felt like my shots were a time bomb and I never knew when it was gonna blow. I have had small reactions and big reactions to where I have passed out, lost control of my body functions, I would get really cold, and then hot, I would feel like I was in labor the pains in my stomach would be so severe, I would vomit, I have had reactions that have lasted up to and hour and a half. I talked to my Dr and he made suggestions like after I take my shot be ready to lay down with my head propped up, give the shot in a more fatty area, don't put the needle in very far, just under the skin, try and look at your skin for vein's and try and miss those area's as much as possible. I also give my shot when I'm ready to go to bed for the night. My family knows the drill if a reaction starts. I never give my shot if I'm home alone. At first when these happen they called the life squad a couple of times, but now I try to remain calm, I never get out of bed so that way I don't pass out. Then the next day, I feel like I have been ran over by a truck and usually have to stay in bed most of the day. It has seemed to help by doing what my Dr suggested. I have researched different forms of treatment, but after I look at the full picture, Copaxone is doing its job that its suppose to. I have had a couple MRI's since being on it and it is slowing the disease. I have decided that as long as copaxone keeps working, I will deal with the shot reactions. I know the reactions are very scary for you and your family. I hope maybe some of my suggestions help you some.
 
avatar
Cyncla replied to SusieT0114's response:
It's been three weeks of Copaxone for me now. My hip shots were so very painful but I called Shared Solutions and they gave me tips and I followed them and they have really helped.
First off I warm the area to be injected and then I use a cold pack instead of an icepack. I was over icing. After the injection I place a cold pack on the area for 1 minute - that's all. I know , seems crazy and not long enough- did to me anyway, but the warming and the cooling has really made a difference.
Sure, it's not la la la nothing hurts at all, but it is much less painful now and I can deal with that.
 
avatar
ajslagle responded:
I myself try to shower before the shot - raising my body temp a LITTLE seems to help with pain. Do you use an AutoJect or manual shots? Try adjusting the depth setting - I find 8 works well for me; I can't use my arms as an injection site so 8 works for the belly/hips/thighs.
I sometimes have the nausea after a shot as well - mint ginger ale at a kinda lukewarm temp helps if I sip it slowly. That and plain potato chips, and lemonade.
I had 2 shot reactions - they sucked BIG. No other words describe it - none I can post anyway. Lol. Not much can be done for them, at least not in my experience. My air conditioner was a Godsend this year. I always have a fan running - you can try that as well.

Good luck and keep us posted.
 
avatar
lizzie365 responded:
My doctor put me onTegretol for the shooting pains & Compazine for the nausea but i stil get the flustered filling & hot flashes & very weak for the rest of the day.


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Wealth of vitamin D and MS information
There is a lot of information on vitamin D and MS at VitaminDWiki. Shortcut to the MS material is http://tinyurl.com/MSVitaminD . You ... More
Was this Helpful?
24 of 31 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.